Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2017, 5:31 PM CDT for Childress County, Cottle County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 5:31 PM CDT (22:31 UTC)
- Expired
- May 16, 2017, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Childress County, TX, Cottle County, TX
The radar
The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 16, 3:45 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 345 PM CDT Tue May 16 2017 Discussion... As of 3:30 PM, thunderstorms have begun to develop over Floyd county along a sharp dryline that has set up north to south along the escarpment between the South Plains and Rolling Plains. Storm coverage and intensity will increase through the evening hours across the northern half of the Rolling Plains. There is a tornado watch across the area of concern through 10pm tonight. Along with the tornado threat, locations within the watch can expect giant hail in excess of 3 inches in diameter and strong wind gusts exceeding 70mph. Later on this evening as the dryline begins to retreat west, it will converge and combine with an advancing cold front as the powerful and compact upper level low ejects out of eastern New Mexico across the Texas Panhandle overnight and into the Central Plains by Wednesday morning. The second wave of convection will be more widespread and persist through the overnight hours and should be east of our CWA by sunrise. The primary threat with the squall line later tonight will be severe wind gusts and large hail. Wednesday will provide a break between this evenings upper level low and another that arrives on our doorstep late Thursday. The southern Rolling Plains could see some thunderstorms Thursday afternoon as along the western extent of the Gulf moisture return receives some lift from an enhanced southern jet, while the rest of our CWA should remain dry. A Pacific cold front will push south and east across our CWA Friday morning with scattered non-severe thunderstorms and showers. This mornings guidance has pushed POPs on Friday farther east than previous forecasts as moisture return continues its anemic trend. We'll dry out for the weekend as the upper level trough begins to flatten and lift north on Saturday. Temps behind the Pacific Cold front on Friday, and especially Saturday, will be below normal before rebounding on Sunday to near 80 and to seasonal norms by Monday. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for TXZ021-022-027-028- 033-034. && 55
Hazardous weather outlook, May 16, 11:13 AM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1113 AM CDT Tue May 16 2017 TXZ021>044-171615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1113 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A sharp dryline moving east across the Caprock this morning will stall in the western Rolling Plains by early afternoon, coinciding with the arrival of a mid-level impulse. Isolated to scattered thunderstorms will develop as early as mid-afternoon, particularly in the far southeast Panhandle and northern Rolling Plains. The environment will favor discrete supercells, the strongest of which could produce giant hail exceeding three inches in diameter, a few tornadoes, and destructive downburst winds. By late evening, a severe squall line is likely to develop in the southern Rolling Plains and spread eastward through the night. Farther west, a wind advisory is in effect from 3 PM until 9 PM for much of the western South Plains as sustained southwest winds increase to 25 to 35 mph later today. High based thunderstorms west of the dryline this evening could also produce dry microbursts with wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is potential for additional severe thunderstorms on Thursday and Friday pending the evolution of a dryline and cold front tonight. This threat appears to favor areas east of the Caprock Escarpment. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly off the Caprock.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:41 AM CDT | Wind Advisory | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Parmer | 17 hr |
| May 16, 4:17 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 28 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 20 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.